Thunderstorm Wind, Venango
- When
- July 21, 8:05 PM EST
- Where
- Venango County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.383, -79.733
Large trees and power lines blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 2:53 PM EST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 353 PM EDT MON JUL 21 2003 CLASSIC BOOK-END VORTICTY AFFECTED GOOD PORTION OF CWA DURING AFTN AS STRONG SHRT/WV MOVING SEWD INTERRACTED WITH DYNAMIC/UNSTABLE ATMS... WITH PWS 1.8-2.0. FRONTAL BNDRY TO OUR WEST WILL SLOWLY MOVES SEWD AS UPPER TROF DEEPENS WITH SERIES SHRT/WVS FROM TIME TO TIME...AND PRECIP PSBLY BEACOUP. GROUNDS QUITE SATURATED IN SOME LOCALTIES AND AN INCH OF RAIN IN HR OR LESS...SPCLY N OF I80 TNGT CAN CAUSE FLOODING QUICKLY. MESOETA DEPICTS A STRONG SHRT/WV IN BOTTOM OF UPPER TROF AS IT MOVES EWD AND AFFECTS CWA WED...BEARS WATCHING. ONCE THIS SYSTEM EXITS DURING THRS...DRIER WX FOR REGION INTO WKND. PIT 65 76 62 72 / 80 80 60 60 HLG 66 76 63 72 / 70 70 60 60 MGW 66 76 63 72 / 70 70 60 60 ZZV 65 76 62 72 / 70 70 60 60 PHD 65 76 62 72 / 70 70 60 60 FKL 62 75 60 70 / 70 80 60 60 DUJ 62 75 60 70 / 70 80 60 60 LBE 63 78 61 74 / 70 80 60 60 BTP 62 75 60 70 / 70 80 60 60 IDI 63 76 61 71 / 70 80 60 60 ODM 64 75 61 71 / 70 70 60 60 .PBZ... MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001. OH...HIGH WIND WARNING TIL 8PM EDT FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059. FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...HIGH WIND WARNING TIL 8PM EDT FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...HIGH WIND WARNING TIL 8PM EDT FOR ZONES WVZ001>004. FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>023... WVZ041.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211520- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 920 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT. THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT TODAY FOR THE ENTIRE REGION. THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF TONIGHT. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
306 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM SHADYSIDE PA WIND DAMAGE
07/21/03 ALLEGHENY WIRES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0226 PM AMBRIDGE PA WIND DAMAGE
07/21/03 BEAVER LARGE TREES DOWN REPORTED
BY PUBLIC
0225 PM COUNTYWIDE PA WIND DAMAGE
07/21/03 CLARION LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENT
0213 PM DAYTON PA WIND DAMAGE
07/21/03 ARMSTRONG LARGE TREES DOWN REPORTED
BY PUBLIC
0230 PM COUNTYWIDE, LAWRENCE PA WIND DAMAGE
07/21/03 LAWRENCE LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENT
0230 PM OIL CITY PA WIND DAMAGE
07/21/03 VENANGO ROOF OFF REPORTED BY
EMERGENCY MANAGEMENT
0240 PM PLEASANTVILLE PA WIND DAMAGE
07/21/03 VENANGO LARGE BRANCHES REPORTED BY
SKYWARN SPOTTERS
0240 PM CORISCA PA WIND DAMAGE
07/21/03 JEFFERSON LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0254 PM FRANKLIN PA WIND DAMAGE
07/21/03 VENANGO LARGE BRANCHES BROKEN
REPORTED BY PUBLIC
0234 PM PROSPECT PA WIND DAMAGE
07/21/03 BUTLER LARGE BRANCHES BROKEN
REPORTED BY PUBLIC
0245 PM SENECA PA FLASH FLOODS
07/21/03 VENANGO BASEMENTS AND ROADS
FLOODING REPORTED BY LAW
ENFORCEMENTPAZ007-212345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 548 PM EDT MON JUL 21 2003 ...MORE HEAVY RAIN POSSIBLE... A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN OHIO IS HEADING TOWARD MERCER COUNTY. THE STORM TRACK WILL TAKE THE HEAVY RAINFALL BETWEEN SHARON AND GREENVILLE BETWEEN 645 AND 7 PM. THE HEAVIEST RAINFALL MAY OCCUR OVER AREAS THAT WERE SATURATED AND FLOODED BY EARLY MORNING AND MID-AFTERNOON RAINS. RAINFALL AMOUNTS EXCEEDING AN INCH PER HOUR WILL CAUSE ADDITIONAL FLOODING IF THE STORMS CONTINUE ON THEIR CURRENT TRACK. RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS AFTER 630. IF FLOODING BECOMES IMMINENT...BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM WINTERSVILLE OH NON TSTM WINDS
07/21/03 JEFFERSON TREES DOWN.911
0240 PM NEW PHILADELPHIA OH NON TSTM WINDS
07/21/03 TUSCARAWAS TREES DOWN IN NEW PHILADELPHIA
AND MIDVALE.911
0245 PM BIRMINGHAM OH NON TSTM WINDS
07/21/03 GUERNSEY TREES DOWN.ODOT
0250 PM SHADYSIDE OH NON TSTM WINDS
07/21/03 BELMONT TREES AND POWER LINES DOWN.911
0300 PM SCIO OH NON TSTM WINDS
07/21/03 HARRISON TREES DOWN.911
0225 PM PARKER PA NON TSTM WINDS
07/21/03 CLARION TREES DOWN IN PARKER AND
WEST FREEDOM.911
0230 PM INDIANA PA NON TSTM WINDS
07/21/03 INDIANA TREES DOWN.911
0230 PM CANONSBURG PA NON TSTM WINDS
07/21/03 WASHINGTON TREES DOWN.SKYWARN
0240 PM CORSICA PA NON TSTM WINDS
07/21/03 JEFFERSON TREES DOWN.911
0240 PM SHADYSIDE PA NON TSTM WINDS
07/21/03 ALLEGHENY LARGE TREES DOWN IN SHADYSIDE
SECTION OF PITTSBURGH.911
0250 PM PROSPECT PA NON TSTM WINDS
07/21/03 BUTLER LARGE TREE BRANCHES DOWN.PUB
0250 PM YUKON PA NON TSTM WINDS
07/21/03 WESTMORELAND TREES DOWN.LAW
0251 PM SANDY LAKE PA NON TSTM WINDS
07/21/03 MERCER TREES DOWN.911
0254 PM FRANKLIN PA NON TSTM WINDS
07/21/03 VENANGO LARGE TREES BRANCHES DOWN.911
0300 PM TIONESTA PA WIND DAMAGE
07/21/03 FOREST TREES DOWN.PENN DOT
0310 PM BROCKWAY PA NON TSTM WINDS
07/21/03 JEFFERSON LARGE TREE BRANCHES DOWN.911
0315 PM COUNTYWIDE PA NON TSTM WINDS
07/21/03 BEAVER NUMEROUS TREES DOWN.LAW
0330 PM COUNTYWIDE PA NON TSTM WINDS
07/21/03 ARMSTRONG NUMEROUS TREES DOWN.LAW
0330 PM NEW WILMINGTON PA NON TSTM WINDS
07/21/03 LAWRENCE TREES DOWN.POLICE
0337 PM TIONESTA PA WIND DAMAGE
07/21/03 FOREST TREES DOWN.PUB
0345 PM MARIENVILLE PA NON TSTM WINDS
07/21/03 FOREST TREES DOWN.PUB
0245 PM WELLSBURG WV NON TSTM WINDS
07/21/03 BROOKE TREES DOWN.POLICE
0400 PM NEW CUMBERLAND WV NON TSTM WINDS
07/21/03 HANCOCK TREES DOWN.LAWPAZ007-220100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 701 PM EDT MON JUL 21 2003 ...THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN... A CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE ON A TRACK BETWEEN SHARON AND GREENVILLE. THESE STORMS WILL PRODUCE WINDS BETWEEN 40 AND 50 MPH AND VERY HEAVY RAINFALL OVER AREAS THAT ALREADY RECEIVED WIND DAMAGE AND FLOODING THIS AFTERNOON. WINDS NEAR 50 MPH COULD BRING DOWN ADDITIONAL TREES ON SATURATED GROUND. HEAVY RAINFALL MAY CREATE AN ADDITIONAL SURGE OF FLOODING IN THE GREENVILLE AREA IF HEAVY RAINFALL MOVES OVER THE CITY. PAY ATTENTION FOR POSSIBLE WARNINGS. DONT DRIVE INTO AREAS WHERE WATER IS DEEP OR FLOWING ACROSS ROADS.
The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large trees and power lines blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370746.